Skip to Accessibility Tools Skip to Content Skip to Footer

Avoiding & Coping With Migraine Medication-Related Weight Gain

Unfortunately for those of us with frequent and/or particularly intense migraine attacks, many medications used for migraine prevention involve the side effect of weight gain. Not every single person who takes a particular medication is going to experience any or all possible side effects. But if you do find you’re struggling with weight gain while on a medication that is helpful for migraine prevention or want to take a proactive approach, here are some tips.

  • Examine whether the problematic medication is actually reducing the frequency and/or intensity of your attacks by keeping a migraine diary. If it’s not really doing any good, there might not be any reason to stay on it. Let your doctor know potential for weight gain is an important factor to you in selecting the next medication to try.
  • Get serious about calorie counting. For so long the trend was all about low fat. Then it was all about low carb. The reality is that simply counting calories is the most important thing you can do to know what you’re putting in your body. From there it’s all about eating a healthy balance of the nutrients your body needs to function properly within the right calorie count. Drastically limiting fat or carbs is not necessary if it doesn’t work for your preferences or lifestyle.
  • There are some great free websites and smart phone apps that make it incredibly easy to record what you eat and get a clear picture of what you take into your body each day. I have used Spark People and really like it. My Fitness Pal is popular, too.
  • Eat slowly and deliberately. Experts say it can take your body 20 minutes to recognize that your stomach is full and satisfied.
  • Practice portion control.
  • Set regular meal times.
  • Drink plenty of water.
  • Sit down at the table to eat and avoid eating in front of the TV or computer or standing up.
  • Pay attention to lifestyle factors like exercise. Is it really the medication causing the problem or have you changed your exercise habits? For many of us exercise is a migraine trigger, but if you’re able to exercise, pairing it with calorie counting is a very effective weight loss or maintenance strategy.
  • Get a pedometer to count your steps each day. Even if you can’t do vigorous exercise increasing the number of steps you take can help.
  • Instead of obsessing about the scale, pay attention to how your clothes fit and your measurements. Sometimes these can be a more accurate estimation of how you’re doing than just weighing yourself.

And above all else please remember: Never, ever, ever stop a medication cold turkey or on your own. This can be incredibly dangerous. Check with your doctor and work together to establish a plan for safely tapering off the medication.

What has helped you deal with medication-related weight gain? Please share your experiences, questions and thoughts in the comments section!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • tucker
    6 years ago

    My mom had double knee replacement surgery and had to lose weight for that. She really like spark people and weight watchers on line. I have to give her lots of credit for that-she didn’t have a “partner” to work with so to speak and couldn’t walk b/c both her knees were shot, so it was really all diet for her. I live 10 hours away so we only see each other 1-2 times a year and I really noticed a difference when she did what she had to to do.

    I’ve still managed to be thin (actually lost weight when I was dreadfully sick about 2-3 years ago) but depakote does make me hungry now. And I’ve recently started working out with weights and that REALLY makes me hungry (which other girls in my class say also!). I try to eat lots of small snacky type meals all day and then a decent dinner with my family which is super hard this time of year when both kids have practice and games on difference sides of town. Sometimes we don’t eat until 9pm which is bad.

    I TRY!!! to eat protein (cheese sticks, healthy “cereal bars”, nuts, etc), fruit and veggies, yogurt, quick, easy and healthy stuff. But chocolate is my downfall, esp at night! Oh well.

  • Cindi
    7 years ago

    I am a nibbler. I’ve tried to make my nibbles more healthy, like trail mix. I like the idea of the pedometer… I can probably walk more in my building at work when it’s cold like this. The E word is non-existant as it always brings on a migraine… just too much. Good throught-provoking article!!

  • Nancy Harris Bonk moderator
    7 years ago

    Hi Cindi –

    I find if I eat smaller meals during the day instead of three larger ones, I tend to do two things; not be as hungry and help avoid a migraine. There are some days it just doesn’t work however.

  • Ellen Schnakenberg
    7 years ago

    Medication related weight gain is one of those things we don’t talk a lot about. I’m not sure really, as it is a frequent side effect of so many meds. I sometimes think, that in not talking about it, maybe we can keep it from happening? LOL.

    I have always been a person that struggled to keep weight on. At one point, while on gabapentin and topiramate (which is supposed to help you LOSE weight) I ballooned up to 180 pounds. Up until that point my average weight was around 120-125 pounds. I was still very active running our horse breeding farm, but no matter what I did, the weight piled on. I was willing to take it if it meant lessening my Migraines, but it didn’t work.

    Thankfully, weight that goes on with medicines often comes off quickly for a lot of us. Within six months, I was back to normal weight. My joints felt better and I was better able to do my work with the horses.

  • rrkd
    7 years ago

    Thanks for an encouraging artice. I was afraid at first about weight gain. I lost a little on my own from determination, but a friend was using My Fitness Pal with success. Growning up there were so many people sayin diets don’t work, don’t count calories. But by the accountability of keeping track of calories I lost 24 pounds since last year while taking Amitriptyline for my migraines. Now I use My Fitness Pal to maintain my weight, it makes it so easy.

  • juliannealley
    7 years ago

    Good article, Diana. Weight gain seems to be a side effect of so many migraine drugs. Combine that with being in too much pain to work-out, and it turns into a nasty downward spiral. As if we don’t have enough to deal with!

  • Diana-Lee author
    7 years ago

    Thank you so much!

  • Poll